Author Topic: Erythromycin Question Help Please!!!  (Read 1658 times)

0 Members and 1 Guest are viewing this topic.

Offline alphaqforever247

  • Registered member
  • *
  • Posts: 13
Erythromycin Question Help Please!!!
« on: Saturday August 20, 2005, 08:35:06 AM »
well i juss have one question i asked this a while back and people said its fine.  well the question was is it ok to chew/crush, open the capsule and take it like that instead of swallowing whole.  ive been doin that for about a month now.  but i changed from tablets to capsules and on the labels it says DO NOT CHEW OR CRUSH SWALLOW WHOLE.  soo i was wondering what should i do, the reason i chew/crush it cause i have a really hard time swallowing pills soo all my life i crush chew them.  so is what im doin really bad???

Offline _Alison_

  • SkinCell God
  • *****
  • Posts: 769
  • Gender: Female
  • Cairo to the left and Neo to the right
Re: Erythromycin Question Help Please!!!
« Reply #1 on: Saturday August 20, 2005, 09:06:57 AM »
Somtimes tablets have a coating on them that means that instead of dissolving in the stomach, they dissolve in the bowel.  Sometimes the capsules are formulated to dissolve slowly so that it's sort of like a sustained release.  There are all sorts of reasons why you shouldn't crush or chew pills, but basically it can affect they way the act in the system.

Can you not ask for a liquid form of medicines?  That might make life easier.  Some tablets are HUGE.

Celery Peach

  • Guest
Re: Erythromycin Question Help Please!!!
« Reply #2 on: Saturday August 20, 2005, 09:21:51 AM »
 :) Alphar, I really think it depends on the tablet, as I have seen tablet crusher tools sold in the pharmacy, I think probably for the elderly, but goes to show that some tablets can be crushed. I would check it all out with the pharmacist, they are there to help  :)

Of course capsules are completely different, they often are tiny particles wrapped in the plastic coating...and then theres the jelly ones too.......

I think it really does depend on what the medication is and what its intended use is, please do check with the pharmacist, I find them most helpful and happy to help - it is their job after all to know all about medicines.

spiky

  • Guest
Re: Erythromycin Question Help Please!!!
« Reply #3 on: Saturday August 20, 2005, 09:49:12 AM »
Hope you do check this out with the pharmacist, Alphar, as it may be important to take them whole as everyone's saying. :)

Offline itchychick

  • Global Moderator
  • Peachy Sunshine
  • *
  • Posts: 3889
  • Gender: Female
Re: Erythromycin Question Help Please!!!
« Reply #4 on: Sunday September 04, 2005, 01:58:42 AM »
Hi there,

Another reason could be that some medication can be caustic (cause "burning") to the esohagus, and cause irritation to either the esophagus or the stomach lining.  For example, certain types of aspirin are coated so as not to irritate the stomach.  If you crush them, the coating is no longer protective. 

If I'm remembering correctly, erythromycin is to be taken with food so as to prevent stomach irritation, so perhaps that's why they shouldn't be crushed?  DEFINATELY check with your doctor or pharmacist....